Seventy-six years

Alot can happen in seventy-six years; twenty years of hypertension, seven years of diabetes, a quadruple bypass for the heart, three transient ischemic attacks, two strokes, thyroid imbalance, and Parkinson’s disease brings the patient in to see the specialist in movement disorders. The patient was diagnosed only three months prior, and yet he is in stage three of the illness (according to the H&Y scale), evident with bilateral symptoms and impairment of balance and equilibrium. His dose of Sinemet is high, 25/250 three times per day, and yet he experienced no nausea when he began the medication.

The patient wears a freshly starched short sleeve linen shirt. He is balding and he wears glasses, yet he takes them off when the doctor examines his eye movements. The spouse comments the way her husband holds his lips and jaw have changed. He admits he grinds his teeth now, the doctor comments some of the jaw clenching may be an involuntary movement caused by relatively high doses of Sinemet.

The patient has several atypical symptoms that may be reason to consider whether he suffers from Shy Dragers Syndrome, currently called multiple system atrophy.

Doctors classify the disorder into 3 types:
the Parkinsonian-type: symptoms of Parkinson’s disease- slow movement, stiff muscles, and tremor
the cerebellar-type: causes problems with coordination and speech
the combined-type: symptoms of both parkinsonism and cerebellar failure. Problems with urinary incontinence, constipation, and sexual impotence in men happen early in the course of the disease. Other symptoms include generalized weakness, double vision or other vision disturbances, difficulty breathing and swallowing, sleep disturbances, and decreased sweating.1

Patients with the disease respond less favorably to medications aimed to treat PD symptoms, though they may derive a general feeling of well- being. The wife of the patient reports he has dramatically improved with the medication. He lacked any facial expression, his arm failed to swing when he walked, and the tremor in his hands and feet was nearly constant. All of these symptoms have changed for the better with medication.

The loose ends hang about, unresolved. For example, when he is not speaking the patient lapses easily into a pattern of hyperventilation. Could this quirky behavior be the result of ischemia, or a lack of oxygen, to the vessels in the brainstem that govern the rate of breathing? What can account for a sudden fainting spell, besides a sudden drop in blood pressure, which commonly occurs in Shy Dragers? What can be said for the need to urinate every two hours?

The doctor recommends the patient stay on the current level of medication, though it may behoove him to add coenzyme Q10 to his daily intake, at levels between 300 and 900 mg per day. The specialist advocates aerobic exercise, beginning at thirty minutes, three times per week, and notes he would like to see them again in four months, to check on him.

Close

Your Name (required)

Your Email (required)

Subject

Your Question